Thunderstorm Wind, Roane
- When
- August 10, 3:40 PM EST
- Where
- Roane County, Rockwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.870, -84.680
About four trees were blown down in the Rockwood and Harriman areas.
Afternoon thunderstorms developed near the Cumberland Plateau and tracked east across the southern half of the Tennessee Valley through the evening. Several of these storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Afternoon thunderstorms developed near the Cumberland Plateau and tracked east across the southern half of the Tennessee Valley through the evening. Several of these storms produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 10, 1:55 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 255 PM EDT Tue Aug 10 2021 .SHORT TERM (Today through Tomorrow)... Key Message: 1. Scattered showers and thunderstorms today, a few of which should be strong/severe with damaging winds, cloud to ground lightning, and brief heavy rainfall being the primary hazards. Discussion: Currently scattered showers and thunderstorms across the Ohio and Tennessee Valleys this afternoon. Generally zonal flow in the mid levels and weak surface ridging is present as some ripples of energy traverse through the mid level flow. CAMs have still had a hard time getting a handle with convective initiation and how long storms will last under this weather regime. But now that there is convection currently ongoing, expect for it to continue through the rest of the afternoon and into the evening. These storms will have a good amount of instability to tap into, with deeper instability compared to yesterday. Model soundings and mesoanalysis indicate generally 2500+ J/Kg of MLCAPE across the area, with the highest amounts being further west across Plateau, Middle TN, and central KY. Still not a lot of shear at all through the atmosphere with generally less than 10 knots of 0-6km present, but there's maybe just a bit more directional shear than what we saw yesterday. So expect storms to not be long lived, but should have a more favorable environment for sustained strength compared to yesterday afternoon. Also of note is increased DCAPE values across the entire region (generally above 800 J/kg) with the drier air in the mid levels and a more inverted V sounding... So downbursts or strong straight-line winds is most likely the main threat with storms today. Based on current radar trends expect the best chances for storms is still along the higher terrain along the mountains and plateau...But as the afternoon progresses the outflow from these initial storms should help spark off additional convection into the evening hours. Based on soundings and mesoanalysis still think that most storms today should remain pretty uneventful, but expect to see additional strong to severe storms as the afternoon progresses. Greatest threat for these stronger storms is generally north of I-40 and near the Cumberland Plateau. Several CAMs still try and bring in the remnants of an MCS out of northern KY overnight into tomorrow, but certainty on this is low as the timing has been all over the place with this system. Looks like it should be pretty benign if it makes it into northeast TN or southwest VA, but will maintain low end PoP chances overnight to account for any shower/storm that's able to make it this far south. Another round of fog can also be expected overnight with the valleys and areas that receive moderate rain the most likely to see the densest fog. As we move into tomorrow we could see another round of showers and thunderstorms develop in the late morning or early afternoon. But once again there isn't really a strong synoptic forcing mechanism for storms over our area, with better chances likely east of the mountains. But overall the atmospheric profile should be somewhat similar to this afternoon so with diurnal heating of the surface we should see more convection in the typical areas along the mountains and plateau. ABM .LONG TERM...(Wednesday Night through Tuesday)... Key Messages: 1. Warm temperatures are expected mid to late week with highs in the lower 90s in the Tennessee Valley. 2. Scattered showers and thunderstorms are expected every afternoon/evening. Better coverage is expected Friday, Saturday and Sunday as a front moves into the region. Discussion: -Wednesday Night through Friday- The long term period of the forecast begins Wednesday evening with broad upper level troughing over central Canada and the northern Plains States. This trough will continue to progress eastwards into the Great Lakes region by the end of the work week as an upper level ridge across the eastern portions of CONUS begin to weaken. PWAT values will be hovering around the 1.8-2.0in value through the majority of the extended period. Paired with peak heating, afternoon showers and thunderstorms can be expected Thursday as the boundary layer destabilizes. Some lingering activity is possible overnight, with the better chance occurring in southwest VA and the northern portion of the Plateau. By Friday, shortwave pulses moving through the upper level flow will deepen the base of the trough over the Great Lakes. At the surface, high pressure over the northern plains will begin to shift eastward and low pressure over Illinois will begin to dive into the Ohio Valley along with an associated frontal boundary. Showers and thunderstorms on Friday afternoon/evening will likely see an increase in coverage relative to previous days with additional forcing available as the front approaches the region from the north/northwest. -Saturday through Tuesday- The better coverage of showers and thunderstorms will likely continue throughout the weekend as the frontal boundary appears to stall out over the region. With low level moisture remaining abundant, some isolated flooding may be possible with stronger storms, especially any areas that see repeated showers or storms over this upcoming relatively wetter period. The better coverage of precipitation over the weekend along with lowering H5 heights will also act to lower high temperatures back to seasonal normals into the start of the work week. KS && .AVIATION... 18Z TAF DISCUSSION. Another afternoon of showers and thunderstorms is expected across the area. In the TAFs have highlighted the time frame of the greatest coverage of storms with a TEMPO group. It's still possible to see a storm outside of the TEMPO hours, but chances should be much lower once the sun begins to set. Expect some more fog in the morning with KTYS/KTRI having the highest chance of fog. Not a lot of certainty on how dense the fog may end up being, but will wait to see where rain occurs which should give a better understanding for fog potential. ABM && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 92 74 92 73 / 30 30 20 40 20 Knoxville McGhee Tyson Airport, TN 74 92 73 93 73 / 20 40 10 40 20 Oak Ridge, TN 72 91 72 92 72 / 20 30 10 30 20 Tri Cities Airport, TN 70 89 69 91 69 / 30 50 20 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 258 PM EDT Tue Aug 10 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-111900- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 258 PM EDT Tue Aug 10 2021 /158 PM CDT Tue Aug 10 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will continue through the afternoon and into the evening. Some of these storms could be strong to possibly severe with damaging winds, cloud to ground lightning, and brief heavy rainfall being the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
300 PM EDT Tue Aug 10 2021
TNZ083-084-099-101945-
Rhea TN-Hamilton TN-Meigs TN-
300 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of southwestern Rhea,
southwestern Meigs and northeastern Hamilton Counties through 345 PM
EDT...
At 300 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dayton, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dayton, Decatur, Graysville, Sale Creek, Old Washington, Birchwood
and Big Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3536 8511 3554 8507 3553 8472 3551 8475
3547 8477 3545 8481 3544 8480 3543 8482
3541 8482 3540 8483 3535 8486 3536 8488
3533 8489 3529 8492
TIME...MOT...LOC 1900Z 282DEG 10KT 3544 8501
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Morristown TN
307 PM EDT Tue Aug 10 2021
TNZ012-035-102000-
Scott TN-Morgan TN-
307 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northwestern Morgan
and southwestern Scott Counties through 400 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Wartburg, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunbright, Rugby State Park, Deerlodge, Elgin, Robbins, Frozen Head
State Park and Slick Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3638 8445 3613 8449 3615 8481 3630 8481
3630 8479 3631 8479 3632 8478 3632 8479
3633 8477 3633 8475 3635 8474
TIME...MOT...LOC 1907Z 268DEG 7KT 3626 8472
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Morristown TN
333 PM EDT Tue Aug 10 2021
TNZ068-069-071-102015-
Loudon TN-Knox TN-NW Blount TN-
333 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northeastern Loudon,
southwestern Knox and northwestern Blount Counties through 415 PM
EDT...
At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
Louisville, or 7 miles east of Lenoir City, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knoxville, Maryville, Alcoa, Farragut, Louisville, Rockford, Eagleton
Village, Friendsville, Clover Hill and Lake Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3571 8421 3589 8424 3596 8384 3568 8382
TIME...MOT...LOC 1933Z 262DEG 15KT 3581 8414
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Morristown TN
346 PM EDT Tue Aug 10 2021
TNZ035-102030-
Morgan TN-
346 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of central Morgan
County through 430 PM EDT...
At 346 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairfield Glade, or 10 miles northeast of Crossville, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wartburg, Sunbright and Frozen Head State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3626 8466 3605 8450 3599 8472 3606 8479
3609 8480 3609 8483 3612 8486
TIME...MOT...LOC 1946Z 235DEG 17KT 3602 8487
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DieganSpecial Weather Statement
National Weather Service Morristown TN
401 PM EDT Tue Aug 10 2021
TNZ084-085-099-100-102045-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
401 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of central Bradley,
southwestern Meigs, southwestern McMinn and east central Hamilton
Counties through 445 PM EDT...
At 401 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lakesite, or 12 miles northeast of Chattanooga, moving east at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chattanooga, Cleveland, Soddy-Daisy, Lakesite, Charleston, Harrison,
East Cleveland, South Cleveland, Wildwood Lake and Calhoun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3510 8519 3529 8520 3541 8476 3517 8470
3514 8472
TIME...MOT...LOC 2001Z 257DEG 19KT 3521 8513
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Morristown TN
404 PM EDT Tue Aug 10 2021
TNZ067-083-084-102045-
Rhea TN-Roane TN-Meigs TN-
404 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northeastern Rhea,
northeastern Meigs and western Roane Counties through 445 PM EDT...
At 404 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Spring City, or 9 miles southwest of Rockwood,
moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingston, Rockwood, Fairview, Spring City, Midtown, Harriman, Paint
Rock, Stinging Fork Falls State Park, Eagle Furnace and Piney Falls
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3569 8496 3574 8494 3578 8490 3578 8488
3583 8480 3583 8477 3586 8473 3590 8471
3593 8462 3595 8460 3596 8450 3571 8451
3569 8453 3568 8452 3567 8454 3565 8459
TIME...MOT...LOC 2004Z 267DEG 16KT 3577 8479
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
5 thunderstorm wind. Local standard time, as filed.
About four trees were blown down in the Rockwood and Harriman areas.
A tree fell on a vehicle near Highway 39W and C.R. 130. Additional trees were blown down in that area.
Numerous trees were blown down across the county.
Several trees were blown down near Tellico Plains and Citico.
Numerous trees were blown down across southern portions of the county, east of downtown Chattanooga.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970784, 970785, 970786, 970787, 970788.